Alert archive / Iowa / Tornado Warnings in 1999

Tornado Warning 46, NWS Des Moines, IA

August 9, 1999Cerro Gordo County, Iowa

NWS Des Moines, IA issued this tornado warning at Aug 9, 1999, 9:24 PM CDT for Cerro Gordo County, Iowa. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 9, 1999, 9:24 PM CDT (02:24 UTC)
Expired
Aug 9, 1999, 10:10 PM CDT
In force
46 min
Issued by
NWS Des Moines, IA
Area
Whole counties

County Cerro Gordo County, IA

The radar

The Des Moines radar (KDMX), 155 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 9:47 PM CDTThunderstorm Wind 50Mason City Arpt, IA
Aug 9, 10:01 PM CDTTornado F0Burchinal, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 6:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1999-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1808 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1999-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 291 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1808 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
733 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
291 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
2.4
Supercell composite
13.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

873 
WFUS1 KDSM 100224 RRA
TORDSM
IAC033-100310-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
924 PM CDT MON AUG 9 1999

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* TORNADO WARNING FOR...
  CERRO GORDO COUNTY IN NORTH CENTRAL IOWA

* UNTIL 1010 PM CDT

* AT 923 PM CDT... DOPPLER RADAR INDICATED A TORNADO 12 MILES WEST
  NORTHWEST OF MASON CITY OR 8 MILES NORTH NORTHWEST OF CLEAR
  LAKE... MOVING SOUTHEAST AT 30 MPH.

* THIS TORNADO CAN BE EXPECTED NEAR...
   VENTURA            BY 932 PM CDT
   CLEAR LAKE         BY 938 PM CDT
   MASON CITY         BY 944 PM CDT
   BURCHINAL          BY 950 PM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR
THIS STORM HAS HAD A HISTORY OF PRODUCING TORNADOS.

COGIL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Aug 9, 3:30 PM CDT, 5 hours 54 minutes earlier.

Area forecast discussion, Aug 9, 3:30 PM CDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT MON AUG 9 1999

WX QUITE FOR TNGT WITH HI MOVG ACRS IA OVR NGT.  MAIN FEAT COMES
LATE WED INTO THU MRNG.  MDLS CONSISTENT WITH MVMT OF UPR LO AND STG
VMAX FOR THIS TIME OF YR.  MEAN RDG PSN TO THE W OF IA AND MVMTS OF
UPR LO AND SFC CONSISTENT WITH THIS PSN.  QUICK REBOUND OF MSTR
INDCTD BY ALL MDLS WITH PWATS UP TO 50 MM B WED EVE.  THETA-E AVCTN
STG OVR IA LATE IN DAY WED THRU 08Z THU AND VRY GUF LLJ FOR MID
AUG.  TSTMS SHUD BE WDSPRD AND WL GO CAT POPS N, LKLY CNTRL AND CHC
S WED NGT AFT INTRO CHC OVR W THIRD WED.  MNTND POPS MAINLY MRNG THU
AND A LOT CUD GO WRONG WITH THIS FCST BFR ALL IS SAID AND DONE.
INDICTNS OF 1ST DRY SLOT IN AVN FOR THU AFTN AND EVE BFR COLD AIR
WRAPS ARND FM THE NW INTO ERY FRI.  WL CARRY SOME POPS INTO FRI ERY,
BUT THEN DRY UNTIL LATE SUN WITH NXT SYS.  SHUD WRM UP OVR WKND WITH
PHASE 2 OF SUMMER GETTING INTO SWING.
DSM 02722   ALO 01865

.DSM...NONE

MS AUG 99

In the hours before

Special weather statement, Aug 9, 4:01 PM CDT, 5 hours 23 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-100200-

CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
401 PM CDT MON AUG 9 1999

HAZARD--WIDELY SCATTERED THUNDERSTORMS.  SOME MAY BE SEVERE WITH
DAMAGING WINDS AND LARGE HAIL.  BRIEF HEAVY RAINS AND ISOLATED
TORNADOES ARE ALSO POSSIBLE.

AREA OF CONCERN AND TIMING DETAILS--ALL OF CENTRAL IOWA BUT
PRIMARILY NORTH OF INTERSTATE 80.  STORMS MAY DEVELOP ACROSS
NORTHWEST IOWA AFTER 500 PM AND THEN MOVE INTO EASTERN PORTIONS OF
THE STATE OVERNIGHT.  THE PRIMARY THREAT OF SEVERE WEATHER WOULD BE
BEFORE MIDNIGHT.

METEOROLOGICAL COMMENTS--A FRONTAL BOUNDARY BRINGING IN DRIER AIR WAS
JUST ENTERING NORTHWEST IOWA THIS AFTERNOON AND MAY DEVELOP
THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING.  MID LEVEL
TEMPERATURES REMAINED RATHER WARM HOWEVER AND THIS WAS PREVENTING
THUNDERSTORM DEVELOPMENT FOR THE TIME BEING.  THIS WARM LAYER ALOFT
MAY PREVENT STORMS FROM DEVELOPING AT ALL...BUT IF THEY DO FORM THEY
COULD BECOME SEVERE QUICKLY.  THE AIRMASS AHEAD OF THE FRONT WAS
QUITE UNSTABLE AND WIND SHEAR PROFILES WERE SUFFICIENT TO PRODUCE
ORGANIZED SEVERE THUNDERSTORMS...ESPECIALLY OVER NORTHERN IOWA.  IF
STORMS DO IN FACT DEVELOP...ALL FORMS OF SEVERE WEATHER ARE POSSIBLE
INCLUDING LARGE HAIL...DAMAGING WINDS AND TO A LESSER EXTENT
TORNADOES.

PRECAUTIONS--ALTHOUGH NOT A CERTAINTY...SPOTTER DEPLOYMENT MAY BE
NEEDED THIS EVENING.   THE WEATHER SITUATION COULD CHANGE RAPIDLY SO
PEOPLE WITH OUTDOOR CONCERNS SHOULD MONITOR LATER NATIONAL WEATHER
SERVICE FORECASTS AND STATEMENTS FOR UPDATED INFORMATION...AND BE
READY TO MOVE TO SAFE SHELTER QUICKLY.

SMALL
Special weather statement, Aug 9, 8:00 PM CDT, 1 hour 24 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-101100-

CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
800 PM CDT MON AUG 9 1999

HAZARD--WIDELY SCATTERED THUNDERSTORMS.  SOME MAY BE SEVERE WITH
DAMAGING WINDS AND LARGE HAIL.  BRIEF HEAVY RAINS AND ISOLATED
TORNADOES ARE ALSO POSSIBLE.

AREA OF CONCERN AND TIMING DETAILS--ALL OF CENTRAL IOWA BUT
PRIMARILY NORTH OF HIGHWAY 20.  STORMS ACROSS SOUTHERN MINNESOTA
WILL MOVE SOUTHEAST INTO NORTH CENTRAL AND NORTHEAST PORTIONS OF THE
STATE OVERNIGHT.  THE PRIMARY THREAT OF SEVERE WEATHER SHOULD END BY
MIDNIGHT.

METEOROLOGICAL COMMENTS--A FRONTAL BOUNDARY BRINGING IN DRIER AIR WAS
MOVING INTO NORTHWEST IOWA THIS EVENING.  THE AIRMASS AHEAD
OF THE FRONT WAS QUITE UNSTABLE AND WIND SHEAR PROFILES WERE
SUFFICIENT TO PRODUCE ORGANIZED SEVERE THUNDERSTORMS...ESPECIALLY
OVER NORTHERN IOWA.  STORMS WHICH HAVE ALREADY FORMED IN SOUTHERN
MINNESOTA WILL MOVE INTO NORTHERN IOWA THIS EVENING WITH ALL FORMS
OF SEVERE WEATHER POSSIBLE INCLUDING LARGE HAIL...DAMAGING WINDS AND
TO A LESSER EXTENT TORNADOES.

PRECAUTIONS--SPOTTER DEPLOYMENT MAY BE NEEDED THIS EVENING.   THE
WEATHER SITUATION COULD CHANGE RAPIDLY SO PEOPLE WITH OUTDOOR
CONCERNS SHOULD MONITOR LATER NATIONAL WEATHER SERVICE FORECASTS AND
STATEMENTS FOR UPDATED INFORMATION...AND BE READY TO MOVE TO SAFE
SHELTER QUICKLY.

COGIL
Special weather statement, Aug 9, 8:00 PM CDT, 1 hour 24 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-101100-

CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
800 PM CDT MON AUG 9 1999

HAZARD--WIDELY SCATTERED THUNDERSTORMS.  SOME MAY BE SEVERE WITH
DAMAGING WINDS AND LARGE HAIL.  BRIEF HEAVY RAINS AND ISOLATED
TORNADOES ARE ALSO POSSIBLE.

AREA OF CONCERN AND TIMING DETAILS--ALL OF CENTRAL IOWA BUT
PRIMARILY NORTH OF HIGHWAY 20.  STORMS ACROSS SOUTHERN MINNESOTA
WILL MOVE SOUTHEAST INTO NORTH CENTRAL AND NORTHEAST PORTIONS OF THE
STATE OVERNIGHT.  THE PRIMARY THREAT OF SEVERE WEATHER SHOULD END BY
MIDNIGHT.

METEOROLOGICAL COMMENTS--A FRONTAL BOUNDARY BRINGING IN DRIER AIR WAS
MOVING INTO NORTHWEST IOWA THIS EVENING.  THE AIRMASS AHEAD
OF THE FRONT WAS QUITE UNSTABLE AND WIND SHEAR PROFILES WERE
SUFFICIENT TO PRODUCE ORGANIZED SEVERE THUNDERSTORMS...ESPECIALLY
OVER NORTHERN IOWA.  STORMS WHICH HAVE ALREADY FORMED IN SOUTHERN
MINNESOTA WILL MOVE INTO NORTHERN IOWA THIS EVENING WITH ALL FORMS
OF SEVERE WEATHER POSSIBLE INCLUDING LARGE HAIL...DAMAGING WINDS AND
TO A LESSER EXTENT TORNADOES.

PRECAUTIONS--SPOTTER DEPLOYMENT MAY BE NEEDED THIS EVENING.   THE
WEATHER SITUATION COULD CHANGE RAPIDLY SO PEOPLE WITH OUTDOOR
CONCERNS SHOULD MONITOR LATER NATIONAL WEATHER SERVICE FORECASTS AND
STATEMENTS FOR UPDATED INFORMATION...AND BE READY TO MOVE TO SAFE
SHELTER QUICKLY.

COGIL
Local storm report, Aug 9, 9:06 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
906 PM CDT MON AUG 09 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0902 PM    SCARVILLE                 IA    TORNADO
08/09/99   WINNEBAGO                       TORNADO REPORTED NEAR
                                           SCARVILLE
Local storm report, Aug 9, 9:06 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
906 PM CDT MON AUG 09 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0902 PM    SCARVILLE                 IA    TORNADO
08/09/99   WINNEBAGO                       TORNADO REPORTED NEAR
                                           SCARVILLE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:42 PM CDTSevere Thunderstorm WarningDMXWinnebago63 min
Aug 9, 9:00 PM CDTTornado WarningDMXWinnebago, Worth35 min
Aug 9, 10:10 PM CDTSevere Thunderstorm WarningDMXCerro Gordo35 min
Aug 9, 10:40 PM CDTSevere Thunderstorm WarningDMXButler35 min

Nearby

Tornado Warnings in Iowa, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.